Alert archive / West Virginia / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Mar 12, 2020, 12:13 PM EDT for 4 counties in Kentucky; 5 counties in West Virginia; Lawrence County, Ohio. It took effect at Mar 12, 2020, 8:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2020, 12:13 PM EDT (16:13 UTC)
- In effect from
- Mar 12, 2020, 8:00 PM EDT
- Expired
- Mar 13, 2020, 2:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Cabell County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV, Wayne County, WV
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448 WGUS61 KRLX 121613 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1213 PM EDT Thu Mar 12 2020 KYZ101>103-105-OHZ087-WVZ005>007-013-014-130100- /O.NEW.KRLX.FF.A.0002.200313T0000Z-200313T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Mason- Lincoln-Putnam- Including the cities of Grayson Lake State Park, South Point, Louisa, Flatwoods, Russell, Alum Creek, Hurricane, Point Pleasant, Ironton, Wayne, Lake Vesuvius, Kenova, Carter Caves State Park, Olive Hill, Yatesville Lake State Park, Harts, Raceland, New Haven, Ashland, Ceredo, Cannonsburg, Hamlin, Teays Valley, Grayson, and Huntington 1213 PM EDT Thu Mar 12 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH LATE TONIGHT... The National Weather Service in Charleston has issued a * Flash Flood Watch for portions of northeast Kentucky...southeast Ohio and West Virginia, including the following areas, in northeast Kentucky, Boyd, Carter, Greenup and Lawrence KY. In southeast Ohio, Lawrence OH. In West Virginia, Cabell, Lincoln, Mason, Putnam and Wayne. * From 8 PM EDT this evening through late tonight * Showers and thunderstorms will develop this evening and persist into late tonight. Locations under the most persistent showers and thunderstorms could receive 1 to 2 inches of rainfall with locally higher amounts, which may result in flash flooding. * Poor drainage areas, creeks, streams and ditches will have the highest chance of experiencing flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JP
1 follow-up statement
911 WGUS61 KRLX 130027 FFARLX Flood Watch National Weather Service Charleston WV 827 PM EDT Thu Mar 12 2020 KYZ101>103-105-OHZ087-WVZ005>007-013-014-130600- /O.CON.KRLX.FF.A.0002.000000T0000Z-200313T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Mason- Lincoln-Putnam- Including the cities of Flatwoods, Raceland, Russell, Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, Harts, Alum Creek, Hamlin, Teays Valley, and Hurricane 827 PM EDT Thu Mar 12 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... The Flash Flood Watch continues for * Portions of northeast Kentucky, southeast Ohio, and West Virginia, including the following areas, in northeast Kentucky, Boyd, Carter, Greenup, and Lawrence KY. In southeast Ohio, Lawrence OH. In West Virginia, Cabell, Lincoln, Mason, Putnam, and Wayne. * Until 2 AM EDT Friday * Showers and thunderstorms will develop this evening and persist into late tonight. Locations under the most persistent showers and thunderstorms could receive 1 to 2 inches of rainfall with locally higher amounts, which may result in flash flooding. * Poor drainage areas, creeks, streams and ditches will have the highest chance of experiencing flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Mar 12, 9:46 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 12, 9:46 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 946 AM EDT Thu Mar 12 2020 .SYNOPSIS... Showers and storms today with a disturbance. Cold front crosses Thursday night and Friday. Upper level disturbances provide chances for rain showers during the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 925 AM Thursday... Big focus today will be upstream convection firing across Southern IL/IN and Western KY and to what extent it can overturn a plume of decent mid-level lapse rates currently working their way through KS. Ultimately think these will be substantially worked over leaving minimal elevated instability to work with by the time convective activity arrives in our western counties this evening. Will have a strong (50-60KT) H850 jet developing this evening with its nose near the Metro Valley. Will likely see a decent complex of storms from the aforementioned activity becoming rooted aloft near this feature producing potentially heavy rain late this evening. Several 00Z convection allowing models do produce a substantial stripe of QPF approaching 3hr FFG in this area. Given reasonably strong warm air advection and moist low levels think damaging wind threat will be a secondary concern unless any storms can remain semi-discrete this far east. No changes made to the morning package at this time, pending arrival of the 12Z suite. As of 311 AM Thursday... Small dewpoint depressions and calm winds has led to the development of patchy valley fog this morning across the deeper mountains valleys in the northeastern portions of the area. Elsewhere, thicker cloud cover may be enough to prevent fog development, but it remains possible for areas further west near the OH River in northern WV lowlands and southeast OH. Regardless, any fog that develops should burn off mid morning. The upper level pattern shows an upper trough digging across the northern Plains and a shortwave trough embedded within this feature across the central US. As the northern and southern stream interact throughout the day, mid level flow is expected to strengthen across the Midwest. As this occurs, the upper trough will take on a more negative tilt as it moves towards the northern Great Lakes region. This will result in deepening low pressure system in the Great Lakes with a trailing cold front extending to the SSW of this feature by this evening across the Midwest. Meanwhile, a secondary surface low in the mid-Mississippi valley this afternoon will ride to the NNE along the frontal boundary. In response, a warm front will push northward across the area late this afternoon and evening, bringing warm and moist advection throughout the region. As a result, dewpoints will surge into the upper 50s and low 60s by this evening in the wake of the warm front which will be aided by a 50+ kt LLJ. Thus, precipitation chances will increase across the area late this afternoon and into the evening. Latest CAMs show convection developing in the middle Ohio Valley as the aforementioned secondary surface low pushes through this afternoon. As the surface low moves into central OH tonight, areas of widespread showers and some embedded storms are expected to move into our region from west to east. As moisture advection increases tonight, models show MUCAPE values reaching around 500-700 J/Kg so while instability is rather limited, there will be enough shear to support a threat for a few strong storms with a damaging wind threat. As a result, SPC has placed a good portion of the area in a Marginal Risk for severe storms tonight with again the greatest threat being a few damaging wind gusts. This Marginal risk generally includes all areas from a McArthur-Gassaway-Marlinton line and points south. Otherwise, precipitation activity will start to taper off by the end of the near term period from west to east as a cold front pushes across the area overnight, but will maintain PoPs in the mountains. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 212 AM Thursday... By Friday, cold front should still be over the western slopes with lingering rain showers gradually ending over eastern mountains by early Friday afternoon. H500 charts show quasi-zonal with embedded ripples of vorticity passing during the weekend, with a more defined short wave crossing the area Saturday night. These scenario leaves unsettled atmospheric conditions through the weekend. Chances for rain showers will continue Saturday night. Precipitation could transition into a mix with snow or all snow across extreme northern WV and northeast mountains by Sunday morning with some minor accumulation limited to the highest terrain. Rainfall totals may need to be monitored depending on amounts from the Thursday night system. Another brief dry interlude Sunday night will be followed by additional rainfall for the first part of next week. Temperatures will remain near or above normal. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 219 AM Thursday... Synoptic models suggest mid levels will remain quasi-zonal through the beginning of next week with weak short waves passing through. Better chances for precipitation exists with disturbance passing Monday night into Tuesday. Temperatures will moderate to above normal Tuesday and Wednesday ahead of aforementioned next system. Dirty ridge aloft builds in through the second half of next week. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 632 AM Thursday... IFR/LIFR conditions have developed due to patchy valley fog this morning, particularly in the deeper mountain valleys in the northern portions of the area. This fog should burn off around 13-14Z and VFR conditions will then return area-wide. However, flight conditions are expected to deteriorate by this evening as as a low pressure system moves into the middle Ohio Valley. As this system approaches, widespread showers and a few embedded thunderstorms will approach the area from west to east on this evening. As this activity approaches, mainly after 00z Friday, CIGs will lower quickly with occasional periods of VSBY restrictions. This will result in widespread MVFR/IFR conditions by tonight and continue through the early overnight period. Conditions will begin to slowly improve by the end of the TAF period as drier air starts to build into the area after the cold frontal passage, but mainly expecting MVFR CIGs across the area through the end of the period and IFR CIGs in the mountains. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of when IFR Valley fog will dissipate may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L L L M H H H H H H H H PKB CONSISTENCY H M H H H H H H H H H H CKB CONSISTENCY L L L H H H H H H H H H AFTER 12Z FRIDAY... Brief IFR possible in stronger showers Friday morning. && .EQUIPMENT... The KRLX WSR-88D has been taken offline to repair damage from the tornado last year. The radar is expected to return to service on Sunday, March 15th. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/RG NEAR TERM...JP/RG SHORT TERM...ARJ LONG TERM...ARJ AVIATION...RG EQUIPMENT...
Hazardous weather outlook, Mar 12, 9:32 AM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 932 AM EDT Thu Mar 12 2020 OHZ066-067-075-076-WVZ009>011-019-020-030>032-039-040-525-526-131345- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie- Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph- Southeast Randolph- 932 AM EDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>029-033- 034-515>524-131345- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton- Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas- 932 AM EDT Thu Mar 12 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible this evening. A few of the stronger storms could become severe with damaging wind gusts being the primary threat. There is also a chance of flash flooding if storms move over the same area multiple times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Flash Flood Watches in West Virginia, 2020Flash Flood Watches in Kentucky, 2020Flash Flood Watches in Ohio, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.